Why does anesthesia make me sick?

The last thing that you want to do after an operation is to be nauseated and vomiting. Certain operations are more prone to cause nausea than others. For example, laparoscopies tend to cause nausea for a lot of people. Generally, there are two things in anesthesia that cause nausea: anesthesia gas and narcotics.

 

For most general anesthetics with an endotracheal tube (ETT) or laryngeal mask airway (LMA), the patient will breath the anesthesia gas to stay asleep during the operation. Most surgeries require the use of narcotics or pain medicines during and/or after the case. Some procedures do not require anesthesia gas or narcotics.

 

Personally, I feel that being nauseated is worse than being in pain. If I know that my patient gets nauseated with every anesthetic, then I will plan the anesthetic without anesthesia gas or narcotics, if possible. I will also give my patient multiple medications that help to prevent postoperative nausea and vomiting (PONV).

 

For patients that have a history of nausea with anesthesia, they can ask their surgeon or proceduralist for a prescription for the antiemetic Scopolamine patch at their preoperative visit. This patch can be placed behind the ear the night before surgery and can be left on for 3 days. The common side effects include dry eyes and dry mouth. If those effects are too bothersome, the patient can cut the patch in half.

 

If pain pills make your sick, the best thing to do is stop taking them as soon as you can. They have so many other side effects too that just make you feel crummy. The sooner that you stop the pain pills, the better you will feel and you will recover faster.

Physicians and scientists are studying ways to eliminate opioid use from anesthesia using alternative medications and methods.  Refer to study below.

Bobbie Freeman, M.D.

© 2023 by Andi Banks. Proudly created with Wix.com